Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 139, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2002, 8:21 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2002, 8:21 PM CDT (01:21 UTC)
- Expired
- Jul 9, 2002, 9:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 158 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 8:38 PM CDT | Hail 0.75 | Marty, SD | |
| Jul 9, 8:58 PM CDT | Hail 0.88 | Wagner, SD | |
| Jul 9, 9:05 PM CDT | Hail 0.75 | Dante, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1791 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
452
WUUS53 KFSD 100121
SVRFSD
SDC023-053-100200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT TUE JUL 9 2002
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 900 PM CDT
* AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTH OF MARTY...OR ABOUT 11 MILES
SOUTH OF PICKSTOWN...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARTY AROUND 825 PM CDT
LAKE ANDES AROUND 830 PM CDT
RAVINIA AROUND 840 PM CDT
DANTE...WAGNER AROUND 845 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GOLF BALL SIZED
HAIL WAS REPORTED IN GROSS NEBRASKA AT 815 PM CDT. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4316 9890 4301 9897 4301 9850 4295 9844
4291 9830 4291 9814 4319 9811
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:50 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jul 9, 3:50 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT TUE JUL 9 2002 MAIN CONCERN IS PCPN CHANCES THROUGH THU. HAVE TRENDED TOWARD A BLEND OF THE ETA AND AVN EARLY TENDING TOWARD THE AVN LATER IN THE FORECAST THE FIRST ROUND OF THUNDERSTORMS CONTINUES TO ROLE THROUGH THE SOUTHEAST QUARTER OF THE CWA. EXPECT THAT THIS COMPLEX WILL CONTINUE TO MOVE ACROSS NW IA THROUGH THE EARLY MORNING. OTHER SHRA/TSRA MAY DEVELOP ACROSS THE NE SD AS THE UPR LOW BEGINS TO MOVE SOUTHEAST EARLY THIS MORNING. HOWEVER...ATTM...IT APPEARS ANY SHRA/TSRA WILL BE SCATTERED AT BEST. MEANWHILE THE SURFACE TROF EXTENDED FROM EXTREME NE SD TO KYKN AT 09Z. EXPECT THAT THE TROF WL BECOME STATIONARY NEAR THE SD STATELINE LATER THIS MORNING. THUNDERSTORMS WL GENERALLY BE ALONG AND AHEAD OF THE INVERTED TROF WHERE BEST LOW LEVEL WARM ADVECTION AND UPPER DYNAMICS ARE LOCATED. EXPECT THAT SOME BREAKS WL DEVELOP LATER THIS MORNING BEHIND THIS COMPLEX AHEAD OF THE TROF. AS THE UPPER LOW...AND COLD CORE...MOVES OVER THE CWA EARLY THIS AFTERNOON...ANOTHER ROUND OF CONVECTION IS EXPECTED TO DEVELOP...LIKELY IN THE BKX OR MML AREA. THIS CONVECTION WILL MOVE SOUTHWARD DURING THE AFTERNOON. SIGNIFICANT MID-LEVEL SHEAR AND WITH SUN...CAPES ABOVE 1000 J/KG CAN BE EXPECTED. THIS WOULD APPEAR TO BE MARGINAL FOR SEVERE WEATHER THIS AFTERNOON ACRS SW MN AND NW IA. HOWEVER...IF TEMPS CAN RISE TO 80 OR HIGHER...THEN SEVERE THREAT INCREASES DUE TO INCREASED INSTABILITY. WITH THE STRONG DYNAMICAL FORCING AND SFC BOUNDARY HAVE GONE LIKELY FROM I-29 EAST WITH A CHANCE AS FAR WEST AS MHE AND DE SMET. TEMPS WL BE TRICKY DUE TO CLOUDS. WENT WAREMST SW WHERE THERE IS EXPECTED TO BE THE MOST SUN AND NW FLOW WL HELP IN MIXING TO 850 MB. THE UPPER LOW MOVES SE OF THE AREA THIS EVENING. SCT SHRA AND THUNDERSTORMS SHOULD END ACRS NW IA BY MIDNIGHT AS THE UPPER WAVE MOVES SE. THEN THE PROBLEM TURNS TO LOW CLOUDS. EAST OF THE TROF... MOISTURE WILL BE LIFTED BELOW THE INVERSION AND WITH THE COOLING AIR MASS LOW CLOUDS SHOULD BE MAINTAINED. BOTH THE AVN AND ETA SHOW THE INVERTED TROF SLOWLY MOVING TO THE WEST BEGINNING TONIGHT. THIS WILL MEAN A SLOW INCREASE IN CLOUDS IN THE WRN CWA TONIGHT. WITH THE LOW CLOUDS...TEMPS WL REMAIN UP AS THE POOLING MSTR WL HELP DEW POINTS STAY AROUND 60F. FARTHER WEST...WHERE FEWER CLOUDS ARE EXPECTED...TEMPS WL FALL INTO THE 50S. ON THU...THE MAY BE SOME LATE MORNING OR EARLY AFTERNOON SHRA IN NW IA IF ANY SUN CAN BREAK THROUGH TO DESTABILIZE WHICH IS UNLIKELY. OTHERWISE...LOW CLOUDS EXPECTED TO PERSIST ACRS MOST OF THE CWA ON THU...ONLY SLOWLY BREAKING UP WITH THE DAYTIME HEATING. THIS... COMBINED WITH 850 TEMPS AROUND 10 C...WL KEEP TEMPS IN THE L-M70S OVER THE ERN 2/3 OF THE CWA. ONLY SC SD MAY RISE TO 80 WITH MORE SUN EXPECTED. EXPECT SOME CLOUDS TO REMAIN ON THU. WITH SFC RDG OVER THE AREA...IT IS EVEN PSBL THAT FOG MAY DEVELOP ACRS PORTIONS OF THE CWA. WL NOT ADD TO ZONES AT THIS TIME AND LET SUBSEQUENT SHIFTS EXAMINE POSSIBILITY. TEMPS MAY ACTUALLY FALL BELOW 60 OVER MOST OF THE CWA. ON FRI...PARTLY TO MOSTLY SUNNY SKIES WL BE THE START TO A SLOW WARMING TREND. TEMPS WL RANGE FROM THE M70S IN NW IA...WHERE NE FLOW WL PERSIST MOST OF THE DAY...TO THE M80S IN SC SD. .FSD...NONE SCHUMACHER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:51 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 39 min |
| Jul 9, 8:59 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 46 min |
| Jul 9, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 44 min |
| Jul 9, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 32 min |
| Jul 9, 9:42 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 48 min |
| Jul 9, 9:48 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 27 min |
| Jul 9, 10:00 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 45 min |
| Jul 9, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 47 min |
| Jul 10, 1:10 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 35 min |
| Jul 10, 1:36 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 24 min |
| Jul 10, 3:03 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 87 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.